Sometimes cancer treatment can cause damage to your nervous system. This is called neuropathy (new-RAH-path-ee), or problems with nerve function. Sometimes these symptoms can be made worse by other conditions, such as diabetes, kidney failure, alcoholism, and malnutrition. Most people first notice symptoms in their hands or feet, usually starting with their fingertips and toes. Sometimes, the tingling and pain move up the fingers to the hands or from the toes to the feet.
Common symptoms include tingling, burning, weakness, or numbness in your hands or feet; sudden, sharp, stabbing, or electric shock pain sensations; loss of sensation of touch; loss of balance or difficulty walking; clumsiness; trouble picking up objects or buttoning clothes; hearing loss; jaw pain; constipation; and being more - or less - sensitive to heat and cold.
Symptoms can start when you begin chemotherapy or after treatment. If they do, tell your health care team right away. Symptoms can improve over time, but it may take up to a year or more.
- Treatments include medications, topical creams, and pain patches.
- Other approaches include acupuncture, physical therapy, and exercise.
Managing Nervous System Changes
- Be careful when handling knives, scissors, and other sharp objects.
- Avoid falling. Walk slowly, hold onto handrails, and put no-slip bath mats in your tub or shower. Remove area rugs or cords you could trip over. Steady yourself when you walk by using a cane or other device.
- Wear tennis shoes or other footwear with rubber soles.
- Use a thermometer and gloves instead of your bare hand. These can help you avoid being burned when checking water temperature. If possible, lower the temperature setting on your hot water heater.
- Allow yourself time to rest.
Retrieved from http://www.cancer.gov/cancertopics/coping/life-after-treatment/page4#c4 on June 5, 2018.